Connecticut, 2017

Lightning Strikes in Connecticut, April 6, 2017

April 6, 2017 · NWS BOX · 2 events in 2 counties and zones

A pair of storms moving up the coastal plain brought between two and five inches of rain to Connecticut between April 4 and April 7. The rain, along with snowmelt from above freezing temperatures, caused poor drainage flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pair of storms moving up the coastal plain brought between two and five inches of rain to Connecticut between April 4 and April 7. The rain, along with snowmelt from above freezing temperatures, caused poor drainage flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 6, 5:19 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 6, 5:19 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
619 PM EDT Thu Apr 6 2017

.SYNOPSIS...
Showers and embedded thunderstorms will bring heavy rainfall
this afternoon into early evening with the potential for urban
flooding during the evening rush hour along with some more minor
river flooding. Scattered showers will linger across interior
southern New England during Friday as low pressure pushes north
of the region. Large high pressure will build slowly across the
region this weekend with dry conditions and warming
temperatures, especially early next week with record warmth
possible Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
620 pm Update...

Issued Dense Fog Advisory for south coastal RI/MA where
visibilities have dropped to 1/2 mile or less. Consensus of
high-res guidance indicates dense fog will linger through much
of evening as flow becomes more S/SW and low level moisture
remains high.

Main area of showers/storms pushes across region between now and
around 8 pm. High shear/low CAPE environment means we need to
watch for wind damage with stronger cells, as deeper cores will
be able to tap into decent mid level lapse rates to promote
storm growth. Also can't rule out an isolated tornado,
especially from N CT into RI and SE MA through 8 pm.

Later Tonight...
As the low level jet moves to the east the rain threat will end
as dry slot moves in. Mainly dry weather overnight with temps
rising this evening as warmer air aloft mixes down behind the
occlusion, then slowly falling overnight. Min temps upper 30s to
mid 40s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
Friday...
Upper low will be moving into New England and combined with
deepening moisture from west to east will lead to sct showers
developing. Coverage greatest in the interior but a few showers
should move into the coastal plain during the afternoon. Expect
mostly cloudy skies, except partial morning sunshine in the
coastal plain giving way to mostly cloudy skies by afternoon.
Soundings show decent low level mixing with potential for gusty
SW winds to 30-35 mph, especially in the coastal plain. Highs
should reach low/mid 50s, except upper 40s higher terrain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Highlights...

 * Dry with a warming trend through much of the period
 * Few showers possible mid week

Cutoff low slowly loses its influence on Northeast Sat which allows
broad upper ridge to take up residence off East Coast through much
of next week. Result is stretch of dry weather with warming trend,
which will be welcome by most after this week's rainfall and chilly
temperatures.

Warmest day still looks to be Tue. Based upon temperatures aloft, SW
flow should boost highs into 80s across Merrimack and Connecticut
Valleys where EPS shows relatively high probability of 80+ temps.
Expect highs well into 70s elsewhere (aside from South Coast where
onshore flow keeps its cooler). Should make a run at record
highs. See climate section below.

Only question is whether or not we sea breeze at BOS, but right
now SW flow looks strong enough to overcome that. Other concern
is potential for backdoor cold front to drop south across
region, but pattern appears to favor keeping any such boundary
farther to our north.

Another closed low should move through upper Great Lakes Wed which
pushes a cold front through southern New England. Moisture is
limited but it should be able to generate a few showers as it passes
through. Dry weather returns Thu.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Through 00z...Widespread MVFR/IFR conditions lowering to LIFR as
warm front approaches from the south and vsbys drop. Widespread
showers and isold thunder moving up from the south and will have
to watch for a line of stronger showers/t-storms 21-00z which
could produce strong wind gusts. Areas of LLWS. Winds becoming S
with gusts to 30 kt developing along the south coast late
today/evening.

Tonight...Moderate confidence. Risk for heavy showers and
embedded thunderstorms will end shortly after 00z as activity
moves to the east. IFR conditions in the evening should improve
to MVFR-VFR overnight.

Friday...Moderate confidence. MVFR cigs interior with VFR cigs
coastal plain lowering to MVFR in the afternoon. Sct showers,
especially interior. SW gusts to 25-30 kt in the coastal plain.

KBOS Terminal...Moderate confidence in TAF. Worst conditions
through 03z then improving.

KBDL Terminal...Moderate confidence in TAF. Worst conditions
through 00z then improving.

Outlook /Friday Night through Tuesday/...

Saturday...Conditions improve to VFR. High confidence.
Sunday through Tuesday...VFR. High confidence.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Tonight...Moderate confidence. Gale warnings continue into this
evening, although the threat is marginal due to the strong low
level inversion. May see a brief gust to 35+ kt with any
convection late afternoon and early evening, otherwise gusts
should remain below gale with diminishing wind overnight. Poor
vsbys into this evening in areas of fog and showers, then
improving overnight.

Friday...Moderate confidence. SW gusts to 30 kt expected as low
level mixing increases.

Outlook /Friday Night through Tuesday/...

High confidence.

Winds and seas diminish Sat, with sub-SCA conditions Sun through Tue
as high pressure becomes centered offshore and SW flow gets
underway. Seas may reach 5 ft on outer waters by late Tue.

&&

.HYDROLOGY...
Several river flood warnings remain in effect for the Assabet
at Maynard, Pawtuxet at Cranston, Pawcatuck at Westerly, Taunton
near Bridgewater, and Wood River At Hope Valley. New flood
warnings include Connecticut at Hartford and Middle Haddam and
the Pawcatuck at Wood River Jct. While many of these locations
have temporarily dropped below flood stage, renewed minor
flooding is expected later today into Friday. This from the
expected widespread 0.75 to 1.50 inches of rain expected with
localized 2+ inch amounts through early this evening.

In addition, the heavy rainfall and embedded thunderstorms this
afternoon and early evening will result in the potential for
some urban and poor drainage street flooding. Unfortunately,
some of this will likely impact the evening rush hour.

The following web site has more details:

https:/water.weather.gov/ahps2/index.php?wfo=box

&&

.CLIMATE...
Record high temps for Tue 4/11:

BOS	 78/1955
PVD	 79/1955
BDL	 79/1955
ORH	 80/1945

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Friday evening for CTZ002>004.
MA...Flood Watch through Friday evening for MAZ002>024-026.
     Dense Fog Advisory until midnight EDT tonight for MAZ020>024.
RI...Flood Watch through Friday evening for RIZ001>008.
     Dense Fog Advisory until midnight EDT tonight for RIZ002>008.
MARINE...Gale Warning until 10 PM EDT this evening for ANZ231>235-237-
     250-251-254>256.
     Small Craft Advisory until 2 AM EDT Friday for ANZ230-236.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...JWD
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Apr 6, 2:30 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
330 PM EDT Thu Apr 6 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-071930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
330 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Isolated severe thunderstorms may produce damaging winds through
this evening, mainly in Rhode Island and southeast Massachusetts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition...Flood Warnings are in effect for some rivers in
northern Connecticut, southern Rhode Island and eastern
Massachusetts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening to monitor
flooding. Isolated severe thunderstorms are possible in Rhode Island
and southeast Massachusetts.

ANZ255-256-071930-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
317 PM EDT Thu Apr 6 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254-071930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
317 PM EDT Thu Apr 6 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-071930-
Boston Harbor-Narragansett Bay-
317 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 6, 3:57 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Taunton MA
457 PM EDT Thu Apr 6 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-070030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
457 PM EDT Thu Apr 6 2017

...Showers and Thunderstorms with Heavy Rain Heading into
Southern New England...

Showers and thunderstorms in the New York City area will cross
much of southern New England through 8 pm.

Rainfall rates up to one inch per hour may cause flooding in
typical flood prone areas such as roads and underpasses.

Drivers should allow extra travel time and avoid flooded roadways.

In addition, one or two thunderstorms may produce damaging winds
or small hail, primarily in Rhode Island and southeast
Massachusetts.

JWD
Local storm report, Apr 6, 4:19 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
519 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLOOD            BILLERICA               42.55N  71.27W
04/06/2017                   MIDDLESEX          MA   BROADCAST MEDIA

            CONCORD RIVER HAS RISEN ABOVE ITS BANKS

&&

DUNTEN
Special weather statement, Apr 6, 4:36 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
536 PM EDT THU APR 6 2017

CTZ002-062200-
Hartford CT-
536 PM EDT THU APR 6 2017

...Strong Thunderstorms moving into Hartford County...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Haven, moving north at 90 mph. Automated observing stations have
observed 30 to 35 mph winds along the south coast of Connecticut
including areas of New Haven along with frequent lightning.

Winds in excess of 30 mph will accompany this storm along with heavy
rain which may lead to localized urban flooding.

Locations impacted include...
the Hartford metro area as well as New Britain, Meriden, Bristol,
Enfield, Southington, Newington, Windsor, Wethersfield, and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4203 7301 4203 7282 4200 7281 4200 7277
      4203 7275 4203 7260 4164 7267 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4163 7293 4164 7299 4180 7302 4181 7295
      4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 2133Z 177DEG 77KT 4139 7292

Sipprell
Special weather statement, Apr 6, 4:49 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
549 PM EDT THU APR 6 2017

CTZ002>004-062230-
Hartford CT-Tolland CT-Windham CT-
549 PM EDT THU APR 6 2017

...Line of strong Thunderstorms approaching Windham and Tolland
Counties in Connecticut...

At 546 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haddam to near Old Lyme to Plum Island.
Movement was north at 85 mph.

These storms have had a history of producing wind gusts in excess of
40 mph over Long Island and such potential is expected to continue
across Northeast Connecticut.

In addition, heavy rain and frequent lightning is to be expected.
There is the possibility of urban and small stream flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4203 7262 4203 7211 4182 7179 4164 7179
      4163 7196 4166 7216 4171 7224 4169 7227
      4167 7227 4164 7233 4161 7233 4159 7239
      4160 7241 4158 7246 4165 7251 4163 7268
TIME...MOT...LOC 2146Z 195DEG 73KT 4143 7257 4133 7237 4118 7221

Sipprell
Special weather statement, Apr 6, 5:07 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
607 PM EDT THU APR 6 2017

CTZ002>004-MAZ004-011-012-062230-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
607 PM EDT THU APR 6 2017

...A line of strong thunderstorms continues to sweep north across
Connecticut into Southern Central Massachusetts...

At 604 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from South Windsor to near Norwich to 7 miles
southeast of Westerly. Movement was north at 85 mph.

Already reports have been received of hail up to the size of nickels
with observing networks reporting winds in excess of 40 mph.

Threats are expected to continue across the advised area.

Locations impacted include...
Worcester, Springfield, Hartford, Manchester, Chicopee, Enfield,
Holyoke, Glastonbury, Vernon, Windsor, Agawam, Mansfield, Windham,
Plainfield, Ludlow, Grafton and Willimantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4225 7264 4221 7260 4222 7252 4219 7239
      4225 7222 4224 7169 4201 7180 4164 7179
      4171 7224 4169 7227 4167 7228 4164 7233
      4162 7232 4160 7234 4180 7266
TIME...MOT...LOC 2204Z 180DEG 83KT 4182 7259 4152 7209 4125 7170

Sipprell

The radar

The Boston radar (KBOX), 99 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Tolland

When
April 6, 5:24 PM EST to 5:25 PM EST
Where
Tolland County, 1.59 mi WSW of West Willington
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.871, -72.329

At 5:24 PM EST, lightning struck a home on Kate Lane in Tolland.

Lightning, Hartford

When
April 6, 5:30 PM EST to 5:31 PM EST
Where
Hartford County, 0.67 mi NE of Canton
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.826, -72.890

At 5:31 PM EST, a house on Trailsend Drive was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693576, 693577.